Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 206, NWS Bismarck, ND

August 8, 2001LaMoure County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 8, 2001, 8:30 PM CDT for LaMoure County, Stutsman County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 8, 2001, 8:30 PM CDT (01:30 UTC)
Expired
Aug 8, 2001, 9:30 PM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties LaMoure County, ND, Stutsman County, ND

The radar

The Aberdeen radar (KABR), 128 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3840 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WUUS53 KBIS 090130
SVRBIS
NDC045-093-090230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
830 PM CDT WED AUG 8 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA
  EXTREME SOUTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 930 PM CDT

* AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER YPSILANTI...OR ABOUT 12 MILES SOUTHEAST OF
  JAMESTOWN...MOVING EAST SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ADRIAN AT 835 PM CDT
  DICKEY AT 845 PM CDT
  MARION AT 850 PM CDT
  BERLIN AT 855 PM CDT
  GRAND RAPIDS AT 900 PM CDT
  LA MOURE AT 910 PM CDT

* OTHER LOCATIONS IN THE WARNING INCLUDE MONTPELIER AND SYDNEY

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4683 9852 4675 9884 4630 9845 4633 9806

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:15 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 8, 3:15 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT WED AUG 8 2001

TWO MAIN SFC BOUNDARIES TO WATCH TODAY. THE FIRST IS A TROUGH
EXTENDING FROM A LOW IN SWRN ONTARIO TO A LOW AT THE CNTRL ND/SD
BORDER. SHOWERS AND TSTMS HAVE LINGERED ALL DAY ALONG THIS BORDER IN
ND...BUT MID LEVEL H7 CAP OF 14-15C HAS KEPT THE STORMS FROM GROWING
TO SEVERE LIMITS. AS STORMS MOVE INTO MN...THEY ENTER AN ENVIRONMENT
WITH A WEAKER CAP.

THE MAIN FOCUS FOR TONIGHT IS THE TRUE COLD FRONT THAT JUST MOVED
THROUGH MOT AND IS APPROACHING DIK ATTM. EXPECT ATMOS TO DESTABILIZE
RAPIDLY WI BREAKDOWN OF CAP. STRONG TO SEVERE TSTMS HAVE BEEN MOVING
EWD IN SRN CANADA JUST N OF INTERNATIONAL BORDER...AND H850 OMEGA
INDICATES GOOD LIFT BEHIND ADVANCING FRONT. H7 W-E FLOW THIS AFTN
BECOMES NWLY THIS EVE/TONIGHT AND EXPECT LINE OF STORMS TO MOVE SWD
INTO ND. ALSO...STRONG VORT ENERGY PROGGED TO SWEEP SEWD ACROSS THE
STA TONIGHT TO KEEP SHOWERS OR TSTMS GOING IN THE NW UNTIL LATE EVE.
LIS WELL BELOW ZERO AND CAPES ABOVE 1000...WL MENTION SEVERE IN ALL
ZONES THIS EVE.

CANADIAN HIGH PUSHES INTO STA TONIGHT AND INFLUENCES STA NEXT FEW
DAYS. EXPECT HIGHS ONLY IN THE 70S THU AND LOWS THU NIGHT IN THE
40S. LOOKED AT FCST SOUNDINGS...AND THINK THERE WILL BE SOME AFTN CU
DEVELOPMENT ON WED SO KEPT SKY CONDITIONS PARTLY SUNNY ON WED.

IN THE EXTENDED...H500 NWLY FLOW TO KEEP DRY CONDITIONS AND A FEW
CANADIAN SFC HIGHS KEEP MOVING SEWD ALONG THE PIKE.

.BIS...NONE.
VINING

In the hours before

Local storm report, Aug 8, 6:21 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT WED AUG 08 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    6 N ANAMOOSE              ND   .75 INCH HAIL
08/08/01   MCHENRY                        REPORTED BY PUBLIC.

0530 PM    6 N ANAMOOSE              ND   60 MPH TSTM GUST
08/08/01   MCHENRY                        REPORTED BY PUBLIC.

0555 PM    8 SE ORRIN                ND   1.5 INCH HAIL
08/08/01   PIERCE                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 8, 6:54 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
654 PM CDT WED AUG 08 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    9 NE DRAKE                ND   .75 INCH HAIL
08/08/01   MCHENRY                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 8, 8:01 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT WED AUG 08 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    PINGREE                   ND   .75 INCH HAIL
08/08/01   STUTSMAN                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 8, 8:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
818 PM CDT WED AUG 08 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    2 N JAMESTOWN             ND   .88 INCH HAIL
08/08/01   STUTSMAN                       REPORTED BY PUBLIC.
Special weather statement, Aug 8, 8:20 PM CDT, 10 minutes before
NDZ005-013-023-090215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
820 PM CDT WED AUG 8 2001

...TORNADO WATCH CANCELLED FOR PORTION OF NORTH CENTRAL NORTH
DAKOTA...

THE LINE OF SEVERE THUNDERSTORMS HAS MOVED TO EASTERN AND FAR SOUTH
CENTRAL NORTH DAKOTA. THEREFORE THE TORNADO WATCH HAS BEEN CANCELLED
FOR ROLETTE...PIERCE...AND WELLS COUNTY. ROLLA...RUGBY...HARVEY...AND
FESSENDEN...ARE NO LONGER IN THE TORNADO WATCH.

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:23 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman67 min
Aug 8, 10:02 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.